Alert archive / Georgia / Severe Thunderstorm Warnings in 2008

Severe Thunderstorm Warning 171, NWS Columbia, SC

July 6, 2008Burke County, Georgia

NWS Columbia, SC issued this severe thunderstorm warning at Jul 6, 2008, 6:50 PM EDT for Burke County, Georgia. It was in force for 40 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 6, 2008, 6:50 PM EDT (22:50 UTC)
Expired
Jul 6, 2008, 7:30 PM EDT
In force
40 min
Issued by
NWS Columbia, SC
Area
Storm-based polygon

County Burke County, GA

The radar

The Charleston,SC radar (KCLX), 93 km from the middle of the area, began a volume at 22:52 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Charleston AFB, SC (KCHS), launched 12:00Z, 10.8 hours before the alert went out and 183 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Charleston AFB, SC at 12:00Z on 2008-07-06Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 383 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Charleston AFB, SC at 12:00Z on 2008-07-06The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 20 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
383 J/kg
Mixed-layer CIN
-99 J/kg
Mixed-layer LCL
945 m above ground
0-6 km bulk shear
22 kt
0-1 km storm-relative helicity
20 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS52 KCAE 062251
SVRCAE
GAC033-062330-
/O.NEW.KCAE.SV.W.0171.080706T2250Z-080706T2330Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE COLUMBIA SC
650 PM EDT SUN JUL 6 2008

THE NATIONAL WEATHER SERVICE IN COLUMBIA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  BURKE COUNTY IN EAST CENTRAL GEORGIA

* UNTIL 730 PM EDT

* AT 649 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED 14
  MILES SOUTH OF WAYNESBORO...OR ABOUT 9 MILES NORTHWEST OF MILLEN...
  AND MOVING NORTHEAST AT 20 MPH.

* SOME COMMUNITIES IN THE WARNING AREA INCLUDE SARDIS AND MUNNERLYN

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

LAT...LON 3288 8222 3324 8203 3323 8199 3305 8155
      3304 8155 3292 8180 3294 8186 3291 8194
      3291 8208 3288 8212 3284 8213
TIME...MOT...LOC 2250Z 215DEG 25KT 3291 8206

$$


AWP

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Columbia, SC wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 6, 2:08 PM EDT, 4 hours 42 minutes earlier.

Area forecast discussion, Jul 6, 2:08 PM EDT, 4 hours 42 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE COLUMBIA SC
208 PM EDT SUN JUL 6 2008

.SYNOPSIS...
HIGH PRESSURE CENTERED OFF THE SOUTHEAST COAST WILL CIRCULATE MOIST
AIR INTO THE FORECAST AREA THROUGH THE MIDDLE OF THE WEEK.

&&

.NEAR TERM /THROUGH TONIGHT/...
CONVERGENCE ASSOCIATED WITH THE WEAK SURFACE TROUGH AND APPROACH OF
THE MID-LEVEL SHORTWAVE TROUGH SUPPORT NUMEROUS THUNDERSTORMS
TONIGHT ESPECIALLY EARLY AND NEARER THE TIME OF MAXIMUM HEATING.
PLAN TO FORECAST LIKELY POPS. THIS IS SUPPORTED BY THE MET MOS AND
SREF POPS. THE LATEST ANALYSIS SHOWED MODERATE INSTABILITY HAS
DEVELOPED WITH LI/S -6 TO -7. THE INSTABILITY AND HIGH
PRECIPITATION LOADING SUPPORTS POSSIBLE DAMAGING WITH A FEW OF THE
THUNDERSTORMS.

&&

.SHORT TERM /MONDAY THROUGH TUESDAY/...
THE NAM AND GFS SHOW DEEPER MOISTURE ASSOCIATED WITH THE WEAKENING
UPPER TROUGH SHIFTING EAST OF THE FORECAST AREA EARLY MONDAY.
HOWEVER,..SUFFICIENT LINGERING MOISTURE WILL SUPPORT MAINLY
AFTERNOON AND EVENING THUNDERSTORMS MONDAY THROUGH TUESDAY. THE
GUIDANCE TEMPERATURES ARE CLOSE AND NEAR CLIMATOLOGY.

&&

.LONG TERM /TUESDAY NIGHT THROUGH SATURDAY/...
THE GFS SHOWS THE BERMUDA HIGH CONTINUING TO CIRCULATE MOIST AIR
INTO THE FORECAST AREA DURING THE EXTENDED PERIOD. SOME WEAK SURFACE
TROUGHING APPEARS TO LINGER. SUFFICIENT MOISTURE...WEAK CONVERGENCE
ASSOCIATED WITH THE TROUGH AND HEATING SUPPORTS A CHANCE OF MAINLY
AFTERNOON AND EVENING THUNDERSTORMS. EXPECT NEAR NORMAL MID-SUMMER
TEMPERATURES.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
WEAK SURFACE TROUGH AND HEATING SHOULD HELP CAUSE THUNDERSTORMS
AGAIN THIS AFTERNOON. IN ADDITION...A STRONG MID LEVEL SHORT WAVE
ROTATING AROUND UPPER LOW OVER THE APPALACHIAN MOUNTAINS MAY BE A
TRIGGER FOR MORE ORGANIZED CONVECTION LATE IN THE AFTERNOON AND INTO
THE EVENING HOURS. GENERALLY VFR CONDITIONS EXCEPT BECOMING MVFR IN
VCNTY OF STORMS. LOW LEVEL NOCTURNAL JET OF ARND 20 KTS MAY HELP
KEEP FOG AT AT MINIMUM...BUT ALSO CREATE SOME SCT LOWER CLOUDS BY
MORNING. BEST CHANCE FOR ANY PATCHY EARLY MORNING FOG WILL BE AT
AGS/OGB. AFTER 14Z...SKIES WILL RETURN TO VFR CONDITIONS AS CU
DEVELOPS WITH DAYTIME HEATING.

CHANCE OF MAINLY DIURNAL THUNDERSTORMS IN THE AFTERNOON AND EVENING
MONDAY THROUGH FRIDAY.

&&

.CAE WATCHES/WARNINGS/ADVISORIES...
SC...NONE.
GA...NONE.

&&

SYNOPSIS...JL
NEAR TERM...JL
SHORT TERM...JL
LONG TERM...JL
AVIATION...LCV
Hazardous weather outlook, Jul 6, 4:04 AM EDT, 14 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE COLUMBIA SC
404 AM EDT SUN JUL 6 2008

GAZ040-063>065-077-SCZ015-016-018-020>022-025>031-035>038-041-070815-
LINCOLN-MCDUFFIE-COLUMBIA-RICHMOND-BURKE-LANCASTER-CHESTERFIELD-
MCCORMICK-NEWBERRY-FAIRFIELD-KERSHAW-EDGEFIELD-SALUDA-LEXINGTON-
RICHLAND-LEE-AIKEN-SUMTER-BARNWELL-ORANGEBURG-CALHOUN-CLARENDON-
BAMBERG-
404 AM EDT SUN JUL 6 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL GEORGIA AND
CENTRAL SOUTH CAROLINA.

.DAY ONE...TODAY AND TONIGHT

ISOLATED SEVERE STORMS ARE POSSIBLE THIS AFTERNOON AND THIS
EVENING. THE PRIMARY THREAT WILL BE DAMAGING WINDS AND LOCALLY
HEAVY RAINFALL. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER
IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED LATER TODAY.

In the hours before

Local storm report, Jul 6, 2:46 PM EDT, 4 hours 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE COLUMBIA SC
246 PM EDT SUN JUL 06 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0215 PM     HAIL             5 ESE FORT MILL         34.98N 80.86W
07/06/2008  E0.75 INCH       LANCASTER          SC   LAW ENFORCEMENT

            PENNY SIZE HAIL REPORTED BY SHERIFF DISPATCH IN THE
            INDIAN LAND AREA OF THE COUNTY.

&&

VAUGHAN
Special weather statement, Jul 6, 3:40 PM EDT, 3 hours 10 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE COLUMBIA SC
340 PM EDT SUN JUL 6 2008

SCZ027-062045-
LEXINGTON-
340 PM EDT SUN JUL 6 2008

...A STRONG THUNDERSTORM WAS AFFECTING LEXINGTON COUNTY...

AT 333 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM 9 MILES SOUTHEAST OF PROSPERITY...OR 12 MILES
WEST OF IRMO...MOVING NORTHEAST 10 TO 15 MPH.

WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

THUNDERSTORMS POSE A VARIETY OF THREATS TO BOATERS ON LAKE MURRAY.
YOUR BEST COURSE OF ACTION DURING A THUNDERSTORM IS TO SEEK SAFE
HARBOR AWAY FROM THE WIND AND LIGHTNING. IF YOU ARE CAUGHT IN THE
OPEN LAKE WATERS...STAY BELOW DECK...AND IF POSSIBLE...AWAY FROM
UNGROUNDED METAL OBJECTS.

INTENSE LIGHTNING IS OCCURRING WITH THIS STORM. IF OUTDOORS...STAY
AWAY FROM ISOLATED HIGH OBJECTS SUCH AS TREES. MOVE INDOORS IF
POSSIBLE. WHEN INDOORS...STAY AWAY FROM WINDOWS AND DOORS AND AVOID
USING TELEPHONES UNLESS IT IS AN EMERGENCY. TRY TO UNPLUG UNNECESSARY
ELECTRICAL APPLIANCES BEFORE THE THUNDERSTORM APPROACHES.

REPORT LARGE HAIL...DAMAGING WINDS OR FLOODING TO YOUR COUNTY
SHERIFF...OR CALL THE NATIONAL WEATHER SERVICE IN COLUMBIA TOLL FREE
AT 1 800 7 7 5 7 1 9 9.

LCV

The office that day

Everything else NWS Columbia, SC issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jul 6, 3:57 PM EDTAreal Flood AdvisoryCAELincoln3 hr

Nearby

Severe Thunderstorm Warnings in Georgia, 2008Every severe thunderstorm warning in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.